Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 26, NWS Miami, FL

May 1, 2008Collier County, Florida

NWS Miami, FL issued this red flag warning at May 1, 2008, 4:14 AM EDT for Collier County, Florida. It took effect at May 1, 2008, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2008, 4:14 AM EDT (08:14 UTC)
In effect from
May 1, 2008, 1:00 PM EDT
Expired
May 1, 2008, 7:00 PM EDT
In force
6 hr
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 010814
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
414 AM EDT THU MAY 1 2008

...RED FLAG WARNING FOR GLADES HENDRY AND COLLIER COUNTIES IN
EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING FOR
RELATIVE HUMIDITIES DROPPING BELOW 35 PERCENT FOR SEVERAL HOURS
THIS AFTERNOON...

FLZ063-066-069-070-012300-
/O.UPG.KMFL.FW.A.0018.080501T1700Z-080501T2300Z/
/O.NEW.KMFL.FW.W.0026.080501T1700Z-080501T2300Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
414 AM EDT THU MAY 1 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

MODERATE TO STRONG LOW LEVEL EASTERLY FLOW CIRCULATING AROUND A
BUILDING RIDGE OF HIGH PRESSURE TO THE NORTH WILL RESULT IN DRIER
AIR ALOFT MIXING DOWN TO THE SURFACE THIS AFTERNOON. THESE
CONDITIONS COMBINED WITH TEMPERATURES CLIMBING INTO THE MID 80S
WILL RESULT IN RELATIVE HUMIDITIES DROPPING BELOW 35 PERCENT FOR
ABOUT FOUR HOURS THIS AFTERNOON ACROSS THE INTERIOR PORTIONS OF INTERIOR
AND WEST COAST SOUTH FLORIDA. THE EASTERLY WINDS AT 20 FEET ARE
ALSO EXPECTED TO BE 15 MPH OR GREATER SO EVEN IF A PARTICULAR SITE
ONLY HAS A DURATION OF LESS THAN FOUR HOURS OF THESE LOW HUMIDITY
READINGS, THE RED FLAG CONDITIONS WILL BE MET. THE PRIMARY AREA OF
CONCERN WILL BE THE WESTERN PORTIONS OF GLADES, HENDRY AND COLLIER COUNTIES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS82 KMFL 012258
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
658 PM EDT THU MAY 1 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING...

FLZ063-066-069-070-020000-
/O.EXP.KMFL.FW.W.0026.000000T0000Z-080501T2300Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
658 PM EDT THU MAY 1 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING...

REGIONAL OBSERVATIONS INDICATE THAT RELATIVE HUMIDITY VALUES
ACROSS THE WARNING AREA HAVE RISEN ABOVE THE CRITICAL 35 PERCENT
THRESHOLD AND WILL REMAIN ABOVE THE THRESHOLD TONIGHT. THUS...THE RED
FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AT 7 PM EDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Apr 30, 9:05 PM EDT, 7 hours 9 minutes earlier.

Area forecast discussion, Apr 30, 9:05 PM EDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
905 PM EDT WED APR 30 2008

.UPDATE...
CLEAR SKIES CONTINUE ACROSS MOST OF SOUTH FL AS MID-LEVEL RIDGING
CONTINUES TO BUILD SLOWLY EAST. THE EXCEPTION IS ALONG THE ATLANTIC
COAST AND ADJACENT METRO AREAS WHERE FAIRLY FLAT STRATO CU CONTINUE
TO STREAM ONSHORE WITH NE WINDS. 00Z MIAMI SOUNDING CONTINUES TO
SHOW ABUNDANT DRY AIR IN PLACE WITH PWATS BELOW 3/4 OF AN INCH, SO
WILL CONTINUE DRY FORECAST DESPITE FAIRLY DEEP/MODERATE NE FLOW.
DEWPOINTS HAVE RECOVERED OVER WESTERN AREAS WHERE MESONET OBS SHOWED
THEM DROPPING INTO THE 40S ACROSS MUCH OF GLADES, HENDRY, AND
COLLIER COUNTIES LATE THIS AFTERNOON. ONLY CHANGE TO THE GOING
FORECAST WAS TO DROP LOW TEMPS A FEW DEGREES ACROSS THE WESTERN
INTERIOR WHERE TEMPS ARE ALREADY DOWN AROUND 70 WITH GOOD
RADIATIONAL COOLING EXPECTED IN THE DRY AIRMASS...AND TO INCREASE
TEMPS A FEW DEGREES ACROSS THE MIAMI/FT LAUDERDALE METRO AREAS WHERE
COMBINATION OF SCT CLOUDS AND NE WIND OFF THE WATER SHOULD NOT ALLOW
LOW TEMPS TO DROP BELOW LAST NIGHTS VALUES.

AVIATION...MAINLY VFR CONDITIONS WITH SCT CU AROUND 4500 FT
OVERNIGHT AND MODERATE NE WINDS AT EAST COAST TERMINALS. CLEAR
SKIES AND LIGHT NE WINDS EXPECTED ON THE WEST COAST AT KAPF
OVERNIGHT. NE WINDS WILL INCREASE AFTER SUNRISE AND PSBLY BECOME
GUSTY AT ALL TERMINALS. WILL HAVE TO WATCH KAPF FOR SMALL CHANCE
OF A SEA BREEZE VERY LATE TOMORROW.

MARINE...OBS SUGGEST THAT WINDS CONTINUE 15-20 KTS IN THE ATLANTIC
THOUGH THERE HAS NOT BEEN A QUICKSCAT PASS OVER THAT AREA SINCE
THIS MORNING. THESE WINDS SHOULD CONTINUE OVERNIGHT AS THEY SLOWLY
VEER TO A MORE EASTERLY DIRECTION BY MORNING. GIVEN OBS OF NEAR
20KTS AT FOWEY ROCKS AND 15-20 KTS AT THE LAKE TOWERS THE LAST
SEVERAL HOURS...HAVE RAISED WINDS TO EXERCISE CAUTION CRITERIA FOR
BISCAYNE BAY AND LAKE OKEE. WILL ALSO EXTEND SCA FOR THE GULF
STREAM A FEW MORE HOURS OVERNIGHT AS WINDS ARE A LITTLE SLOWER TO
SHIFT EASTERLY THAN PREVIOUSLY EXPECTED...WHICH SHOULD IN TURN
LEAD TO A SLIGHTLY SLOWER DECREASE IN THE SEAS.

/STRASSBERG

&&

.PREV DISCUSSION... /ISSUED 235 PM EDT WED APR 30 2008/

DISCUSSION...COLD FRONT WELL SOUTHEAST OF AREA WITH HIGH
PRESSURE RIDGING MOVING OFF THE CAROLINA COAST ATTM. THE CENTER OF
THIS HIGH WILL REMAIN OVER THE WESTERN ATLANTIC EAST OF NORTH
FLORIDA THROUGH THE WEEKEND WITH REALLY DRY CONDITIONS THROUGH
SATURDAY. ON SUNDAY, A WEAK COLD FRONT WILL APPROACH THE AREA
AROUND THE EAST SIDE OF A MID LEVEL RIDGE. THIS FRONT MAY REACH
THE AREA MONDAY NIGHT AND STALL OVER THE AREA THROUGH WEDNESDAY.
WITH THIS SCENARIO OR EVEN WITH INCREASED MEAN RHS, A SLIGHT
CHANCE OF SHOWERS CAN BE EXPECTED SUNDAY THROUGH WEDNESDAY. EXPECT
SHOWERS EAST SECTIONS NIGHT AND MORNING HOURS AND WEST SECTIONS
AFTERNOON HOURS. TEMPS WILL RANGE FROM THE LOWER TO MID 80S EAST
TO THE UPPER 80S WEST AND EVEN NEAR 90 IN SOME SECTIONS.

AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.
WINDS ARE EXPECTED TO REMAIN NE AT ALL EAST COAST SITES AT 15 KTS
OR LESS THROUGH TONIGHT, HOWEVER AT APF WINDS MAY SHIFT TO A MORE
NORTHERLY DIRECTION FOR A FEW HOURS THIS AFTERNOON AND EARLY
EVENING BEFORE TURNING TO A MORE NE DIRECTION AGAIN TONIGHT.

MARINE...SCA FOR HAZARDOUS SEAS IN EFFECT UNTIL AROUND MIDNIGHT.
WITH NORTHEAST WINDS NEAR 15 KNOTS SINCE OVERNIGHT, SEAS WILL BE
UP TO 8 FEET THROUGH EARLY TONIGHT AND THEN SUBSIDE TO 6 FEET OR
LESS THURSDAY THROUGH MONDAY NIGHT. WINDS WILL BECOME EAST
THURSDAY AND REMAIN THAT DIRECTION THROUGH SATURDAY AND THEN WILL
BECOME SOUTHEAST THROUGH MONDAY AT MAINLY LESS THAN 15 KNOTS.

FIRE WEATHER...RED FLAG WARNING IN EFFECT UNTIL 7 PM FOR THE
WESTERN SECTIONS OF GLADES, HENDRY AND COLLIER COUNTIES. ATTM,
SEVERAL SITES ARE AT 35 PERCENT OR JUST BELOW AND IT WILL BE A
CLOSE ONE WITH DURATION. WITH A MORE EAST DIRECTION ON THURSDAY,
DEW POINTS SHOULD BE HIGHER BUT TEMPS WILL BE ALSO. BUT THINK THAT
THE LOWEST RHS WILL BE AT 35 PERCENT FOR AROUND 3 HOURS. FOR
FRIDAY ON, NO CONCERNS OR PROBLEMS ARE FCSTD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  67  79  69  81 / 0 0 -  -
FORT LAUDERDALE  72  80  71  81 / 0 0 -  -
MIAMI            71  82  69  82 / 0 0 -  -
NAPLES           61  86  63  86 / 0 0 -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR FLZ063-FLZ066-FLZ069-FLZ070.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM EDT THURSDAY
     FOR AMZ650-AMZ651-AMZ670-AMZ671.

GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Apr 30, 7:29 PM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
729 PM EDT WED APR 30 2008

FLZ063-066>075-168-172>174-011000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
729 PM EDT WED APR 30 2008

...DANGEROUS SEAS IN THE GULF STREAM TONIGHT SUBSIDING THURSDAY...
...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

WAVES: HIGHEST SEAS IN THE GULF STREAM WILL PEAK AT 7 TO 8 FEET
TONIGHT BEFORE SUBSIDING AFTER MIDNIGHT AS THE WINDS VEER TO A
MORE EASTERLY DIRECTION. SEAS WILL DROP BACK BELOW 6 FEET THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COMBINATION OF EASTERLY WINDS AT 15 TO 20 KNOTS WITH A LOW
TIDE BETWEEN 11 AM AND NOON THURSDAY WILL RESULT IN A HIGH RISK OF
DANGEROUS RIP CURRENTS AT ALL ATLANTIC COAST BEACHES. EASTERLY
WINDS WILL CONTINUE 15 TO 20 KNOTS THROUGH SATURDAY WHICH WILL
CONTINUE A HIGH RISK OF DANGEROUS RIP CURRENTS AT ALL ATLANTIC
COAST BEACHES FRIDAY INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:18 AM EDTMarine Weather StatementMFL20 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.